Alert archive / New York / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 85, NWS Binghamton, NY

September 21, 20189 counties in New York

NWS Binghamton, NY issued this severe thunderstorm warning at Sep 21, 2018, 7:40 PM EDT for 9 counties in New York. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 21, 2018, 7:40 PM EDT (23:40 UTC)
Expired
Sep 21, 2018, 8:15 PM EDT
In force
35 min
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Cayuga County, NY, Chemung County, NY, Cortland County, NY, Onondaga County, NY, Schuyler County, NY, Seneca County, NY, Steuben County, NY, Tompkins County, NY, Yates County, NY

The radar

The Binghamton radar (KBGM), 79 km from the middle of the area, began a volume at 23:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 21, 4:50 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 11.7 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2018-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 445 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2018-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 334 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
445 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
1045 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
334 m²/s²
0-3 km storm-relative helicity
332 m²/s²
Significant tornado parameter
0.5
Supercell composite
4.9

Open this sounding in Storm Lab

The text

As transmitted.

706 
WUUS51 KBGM 212340
SVRBGM
NYC011-015-023-067-097-099-101-109-123-220015-
/O.NEW.KBGM.SV.W.0085.180921T2340Z-180922T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Binghamton NY
740 PM EDT FRI SEP 21 2018

The National Weather Service in Binghamton has issued a

* Severe Thunderstorm Warning for...
  Seneca County in central New York...
  Schuyler County in central New York...
  Yates County in central New York...
  Cayuga County in central New York...
  Northwestern Chemung County in central New York...
  Northwestern Cortland County in central New York...
  Onondaga County in central New York...
  Central Steuben County in central New York...
  Tompkins County in central New York...

* Until 815 PM EDT.

* At 739 PM EDT, severe thunderstorms were located along a line
  extending from near Lehigh Vallley Junction to near Canoga to near
  Dresden to Bluff Point to near Pulteney to near Avoca to Howard,
  moving east at 55 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Seneca Falls, Romulus and Montezuma around 745 PM EDT.
  Auburn, Sennett and Ovid around 750 PM EDT.
  Dundee, Starkey and Fleming around 755 PM EDT.
  Hector, Owasco and Campbell around 800 PM EDT.
  Covert, Genoa and Marcellus around 805 PM EDT.
  Watkins Glen, Locke and Moravia around 810 PM EDT.
  Ithaca, Montour Falls and Odessa around 815 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Damaging winds and continuous cloud to ground lightning is occurring 
with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 4245 7750 4253 7731 4262 7722 4277 7697
      4284 7691 4302 7682 4303 7650 4305 7649
      4306 7592 4285 7590 4278 7594 4266 7608
      4256 7625 4247 7634 4239 7653 4218 7678
      4229 7768
TIME...MOT...LOC 2339Z 274DEG 47KT 4298 7674 4284 7682 4272 7695 4262
7713 4253 7722 4245 7740 4235 7753

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

MLJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 21, 7:03 PM EDT, 37 minutes earlier.

Area forecast discussion, Sep 21, 7:03 PM EDT, 37 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
703 PM EDT Fri Sep 21 2018

.SYNOPSIS...
A pronounced cold front will cross the area tonight, with
showers and a few thunderstorms, along and ahead of it. Some of
the storms could produce strong winds. Over the weekend and into
early next week, Canadian high pressure will bring dry and
cooler weather.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...

700 PM Update...Squall line approaching our western zones as of
7pm this evening. This line has a history of producing wind
gusts mainly between 40-50 mph across western NY...with a few
storms also showing signs of rotation. This line of thunderstorms
should progressively move off to the southeast through the late
evening hours across our forecast area. The best parameters to
support any severe weather are in place across our western
counties (Steuben, Schuyler, Yates, Seneca, Cayuga and Onondaga)
where a severe thunderstorm watch remains in effect until 11
PM. Further south and east toward Binghamton, Norwich and
Towanda, the line should move through around 10-11pm producing
some lightning, gusty winds and brief downpours. The line of
storms should gradually weaken as it heads east from here,
reaching Monticello, Scranton and Wilkes-Barre around or just
after midnight. Near term forecast update is out, and main
adjustments were to the timing of the highest PoPs and also to
increase southerly winds out ahead of the front early this
evening ...especially across the northern Finger Lakes and
Susquehanna region. In this area downsloping wind gusts have
been up to 40-45 mph early this evening.

145 pm update... Steady as she goes with the current forecast.
The latest runs of the convection allowing models still suggest
a healthy squall line into our far northern/western zones, from
about 23-00z. Thereafter, the line will weaken with eastward
extent, as it crosses the rest of CNY/NEPA during the course of
the evening.

Further details for the rest of the afternoon into the evening
hours are contained in the previous discussion.

1130 am update... The current forecast is in pretty good shape.
Just cosmetic changes to the sky cover/POP/weather grids, based
on the latest satellite, radar, and high resolution model data.

Low stratus deck is holding stubbornly over much of the forecast
area at midday, as expected. Although some erosion at the
western fringes is possible this afternoon, for the most part,
things should remain as they are, with partly sunny skies and
warm temperatures in our far northern/western zones, and
cloudy, much cooler conditions elsewhere. Just subtle changes to
our high temperature grid were made, with maximum temperatures
near 80 where sunshine prevails in the western Finger Lakes/Lake
Ontario plain areas, and only reaching the 60s to lower 70s for
the remainder of CNY/NEPA.

The latest convection allowing models are in very good
agreement, showing a well developed squall line moving into our
far northern/western zones towards 7-8 pm, with just isolated
activity earlier. As expected, a sharp stability gradient
exists, with ML CAPE perhaps into the 500-1000 j/kg range by
later this afternoon where the clouds break, with almost no
destabilization where the clouds hold. Wind fields (especially
in the lower levels) are quite impressive, so any earlier
discrete cells would have to be closely watched, along with
obviously the linear feature itself into the early evening.

We still think convective intensity will quickly wane with
eastward extent after about 8-10 pm, with only a few lingering
showers surviving after midnight.

Please check our latest hazardous weather briefing online for
more specific details on possible severe weather
development/timing.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/...
340 PM Update...
Saturday and Saturday night: Northwest flow will continue
through much of the day Saturday behind the departing cold
front. Will see some upslope/lake enhance clouds through the
morning and early afternoon hours...with perhaps an isolated
shower as well. Otherwise it will be much cooler with NNW winds
10-15 mph in the morning, decreasing to less than 10 mph by
afternoon. High temperatures only reach the upper 50s to mid-
60s. Surface high builds overhead Saturday night with
strengthening low level inversion, light winds, river valley fog
and very cool temperatures. Low temperatures are forecast to be
in the upper 30s to 40s areawide.

Sunday and Sunday night: Early morning fog burns off giving way to
mostly sunny skies with continued light northerly winds.
Slightly warmer with highs in the mid to upper 60s. Strong
Canadian high to the north for Sunday night, with a northeast
drainage flow over our area. Another strong low level inversion
night, with mostly clear skies and patchy fog possible again.
Remaining chilly with lows in the 40s.

Monday: Upper level ridge builds over the area from the Mid-Atlantic
as the surface high slowly exits off to the northeast. Still
have a dry easterly flow, especially in the low to mid-levels of
the atmosphere. With large dew point depressions suspect it
will take quite a while for any rain showers to move in from the
south. Therefore, expect just gradually increasing clouds, with
cirrus lowering and thickening from south to north through the
afternoon hours. Slight chance of a late day shower across
southern Luzerne/Bradford counties. Southeast winds increasing,
8-15 mph by afternoon. High temperatures reach mid to upper 60s
once again.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
340 PM Update...
A wave with a quasi warm frontal boundary approaches the area from
the south Monday night...PoPs quickly increase from SW to NE as
the atmosphere moistens up. Introduced likely PoPs for much of
the area after 06z Tuesday...with early rainfall forecasts
between a quarter to half inch possible by Tuesday morning. It
remains unsettled on Tuesday with our CWA getting into the warm
sector of a low pressure system passing by well to the north. It
should be mostly cloudy with scattered showers around, and
perhaps enough instability for an afternoon t'storm. The cold
front slowly approaches from the west Tuesday night into
Wednesday. This will keep showers in the forecast, with a chance
of thunderstorms during the day Wednesday.

There are some model discrepancies for Thursday, as the latest
12z GFS now attempts to stall the frontal boundary over Central
NY and Northeast PA leading to additional showers. Meanwhile
most of the other guidance sweeps the front through the area
with drier air moving in. For now, used a blend of the guidance
which gives a chance for a few showers. Early indications are
that yet another frontal system could approach the area toward
next Friday, therefore kept chances for showers in the forecast.
Temperatures through the long term period will be mainly in the
60s to lower 70s during the day...with overnight lows in the 50s.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
18z update... Low clouds will hold tough at KITH, KBGM, KRME,
and KAVP into this evening, with mostly fuel alternate-MVFR
restrictions. KBGM will continue to see IFR for most of the
afternoon, at least. In the meantime, KELM should see MVFR
improve to VFR for a time later this afternoon, while KSYR stays
VFR/unrestricted.

A line of showers and thunderstorms will quickly cross the
region this evening (mostly 01-03z), with additional
restrictions. Also, wind gusts of 25-45 kt may accompany the
squall line, especially at KELM and KSYR.

Later tonight, once a cold front goes through, post-frontal low
clouds could bring at least a few hours of fuel alternate-MVFR
ceilings in the pre-dawn hours over CNY. Improvement to VFR is
foreseen area-wide Saturday morning.

Gusty S-SW winds this afternoon could reach speeds of 25-35 kt
at times. Winds will switch into the NW later tonight behind the
cold frontal passage (generally after 03-05z).

Outlook...

Saturday...Some early ceiling restrictions possible, then
improving to VFR.

Sunday and Monday...Mainly VFR.

Tuesday...Possible restrictions in showers.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...MLJ/MJM
NEAR TERM...MLJ
SHORT TERM...MJM
LONG TERM...MJM
AVIATION...MLJ
Hazardous weather outlook, Sep 21, 4:10 PM EDT, 3 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
410 PM EDT Fri Sep 21 2018

NYZ009-015>018-022>025-036-037-044-055-PAZ038-222015-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Tioga-
Bradford-
410 PM EDT Fri Sep 21 2018

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Tonight.

This evening a strong cold front will cross the area with showers
and thunderstorms. Some of the thunderstorms could have damaging
wind gusts and brief heavy rain.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

NYZ045-046-056-057-062-PAZ039-040-043-044-047-048-072-222015-
Chenango-Otsego-Broome-Delaware-Sullivan-Susquehanna-Northern Wayne-
Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
410 PM EDT Fri Sep 21 2018

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Tonight.

This evening a strong cold front will cross the area with showers
and isolated thunderstorms. Some of the thunderstorms could have
gusty winds and brief heavy rain.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 21, 7:04 PM EDTSevere Thunderstorm WarningBGMCayuga, Seneca, Steuben, Yates41 min
Sep 21, 7:19 PM EDTSevere Thunderstorm WarningBGMSteuben41 min
Sep 21, 7:54 PM EDTSevere Thunderstorm WarningBGMChemung, Steuben51 min

Nearby

Severe Thunderstorm Warnings in New York, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.